The safety of intravenous dipyridamole thallium myocardial perfusion imaging. Intravenous Dipyridamole Thallium Imaging Study Group.
Clinical data on 3,911 patients were collected from 64 individual investigators to evaluate the safety of intravenous dipyridamole-thallium imaging as an alternative to exercise thallium imaging for the evaluation of coronary artery disease. There were two deaths because of myocardial infarctions, two nonfatal myocardial infarctions, and six cases of acute bronchospasm. Chest pain occurred in 770 patients (19.7%). Headache and dizziness were reported by 476 patients (12.2%) and 460 patients (11.8%), respectively. ST-T changes on the electrocardiogram were seen in 292 patients (7.5%). Use of parenteral aminophylline to treat adverse events associated with intravenous dipyridamole brought complete relief of symptoms in 439 of 454 patients (96.7%). There is a potential for increased risk for serious ischemic events in patients with a history of unstable angina who are administered intravenous dipyridamole. In patients with acutely unstable angina (i.e., continuing chest pain) or in the acute phase of myocardial infarction, use of intravenous dipyridamole in thallium scintigraphy should be avoided. There is also an increased risk for bronchospasm in patients with a history of asthma; acute bronchospasm can be relieved immediately by administration of aminophylline. These results demonstrate that intravenous dipyridamole-thallium scintigraphy is a relatively safe, noninvasive technique for the evaluation of coronary artery disease.
- Copyright © 1990 by American Heart Association